Hail, McCurtain
- When
- March 14, 4:55 PM CST
- Where
- McCurtain County, 0.9 mi NW of Watson
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 34.440, -94.560
Tennis ball size hail reported in Watson, causing damage to vehicles.
A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region. Deep layer shear was sufficient enough that supercell thunderstorms developed, and these produced very large hail and damaging wind gusts across portions of the region, along with an isolated tornado in McCurtain County just north of Broken Bow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 1:50 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 250 PM CDT Thu Mar 14 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday Night) Issued at 153 PM CDT Thu Mar 14 2024 By this evening, thunderstorms will be expand north of I-30, as the main show for severe weather begins to get underway. An enhanced risk for severe weather still remains in place, with a slight risk extending down to the I-20 corridor. Not much has changed with the overall thinking regarding this severe event. Clusters of severe storms will meander along the front, before it begins to move to the SE overnight. These clusters of storms will be capable of producing damaging winds and very large hail, with damaging winds becoming the primary threat once these storms form into a line. It also remains worth mentioning that the tornado threat continues to appear "secondary" in nature, but that doesn't mean a tornado or two won't occur. The last few days, it's appeared as if the SFC-1km shear would really be lacking in the areas with the best forcing, but morning observations had some pockets of better shear farther north than expected. Now, it still looks like the truly better shear values will remain south, but any local storm merger or influence could be enough to get a storm over that hump. From a flooding standpoint, it still looks like locally heavy rainfall is possible in these same areas, as training thunderstorms are possible during these same timeframe. The flash flooding threat continues to look highly conditional, as multiple rounds of heavy thunderstorms would have to occur in a short window. With all that being said, once the cold front begins to shift south, severe weather chances will begin to wane into the early morning hours Friday. This is not to say they will disappear altogether, but chances will greatly begin to decrease the farther south these storms get. A good chunk of the region will likely be waking up to rain and thunder to start their day, with general thunderstorm chances continuing into the afternoon hours, particularly along and south of I-20. /44/ && .LONG TERM... (Saturday through next Wednesday) Issued at 153 PM CDT Thu Mar 14 2024 With the surface front having moved through the region, the 850mb front remains just north of the area. By Saturday, another shortwave disturbance will part from the closed low continuing to spin near California. This disturbance will ride the 850mb front, allowing for another round of heavy showers and thunderstorms to develop Saturday evening, and into the overnight hours. At this time, no additional severe weather is anticipated, but a strong storm during this timeframe is not out of the question. This will be the last good soaking in the long-term, with half an inch to an inch of rain possible in some areas during this time. The elevated front will finally push through the region into Sunday, which will allow for below average temperatures to return to the forecast to start the new workweek. However, temperatures will begin to rebound into the weekend, as flow across the region begins to turn back towards the SW. /44/ && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Thu Mar 14 2024 For the 14/18Z TAF period, low stratus remains over the region at this hour, but should start to scattered or lift into the VFR category over the next couple of hours. Southerly winds will prevail between 7-14 kts with higher gusts near 20 kts. Any convection should remain mostly isolated through this evening, but did include VCSH at TXK later today given the better forcing farther north along and ahead of a cold front moving SE through the Plains. MVFR cigs will likely also return to most if not all sites after 15/03Z with convection gradually shifting SE through early Friday morning along and ahead of the advancing cold front. Can't rule our some post-frontal showers hanging across the region through the end of the TAF period. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 66 75 58 72 / 80 70 20 20 MLU 66 75 56 71 / 70 90 20 10 DEQ 58 69 48 71 / 100 30 10 10 TXK 63 70 52 70 / 90 50 20 10 ELD 62 71 51 71 / 90 80 10 10 TYR 65 71 58 70 / 80 60 20 30 GGG 65 73 58 71 / 80 60 20 20 LFK 68 78 62 74 / 60 80 30 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...44 LONG TERM....44 AVIATION...20
Hazardous Weather Outlook National Weather Service Shreveport LA 1149 AM CDT Thu Mar 14 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-151700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1149 AM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Thunderstorm chances will begin to increase into the afternoon, with the threat for severe weather increasing into the evening and overnight hours. All modes of severe weather will be possible, with damaging winds and large hail being the primary threat. However, the tornado threat appears to be increasing, as low-level wind shear values look higher than previously anticipated. Flash flooding may also become a concern, as thunderstorms look to train in some locations into the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorm chances may linger into Friday morning, before chances diminish into general thunder. These rain chances will linger into the weekend, before a cold front drys things out to start the new workweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 44
Special Weather Statement
National Weather Service Shreveport LA
407 PM CDT Thu Mar 14 2024
OKZ077-142130-
McCurtain OK-
407 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MCCURTAIN COUNTY
THROUGH 430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Octavia, or 31 miles southwest of Mena, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watson, Smithville, and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3446 9446 3427 9470 3438 9488 3451 9479
3451 9446
TIME...MOT...LOC 2106Z 216DEG 27KT 3439 9474
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
53Special Weather Statement
National Weather Service Shreveport LA
454 PM CDT Thu Mar 14 2024
ARZ050-051-OKZ077-142245-
Howard AR-Sevier AR-McCurtain OK-
454 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEVIER...
NORTHWESTERN HOWARD AND EAST CENTRAL MCCURTAIN COUNTIES THROUGH 545
PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Queen, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
De Queen, Gillham, West Line, and West Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for southwestern
Arkansas...and southeastern Oklahoma.
&&
LAT...LON 3422 9408 3394 9443 3406 9460 3422 9447
3419 9447 3419 9425 3427 9424 3427 9426
3434 9425
TIME...MOT...LOC 2154Z 219DEG 27KT 3406 9446
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
50Special Weather Statement
National Weather Service Shreveport LA
455 PM CDT Thu Mar 14 2024
OKZ077-142245-
McCurtain OK-
455 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY
THROUGH 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Broken Bow, or 34 miles east of Hugo, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watson, Bethel, Mount Herman, Smithville, and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.
&&
LAT...LON 3444 9448 3408 9492 3419 9508 3451 9482
3451 9458
TIME...MOT...LOC 2155Z 219DEG 27KT 3420 9495
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
50The Western Arkansas radar (KSRX), 96 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tennis ball size hail reported in Watson, causing damage to vehicles.
Quarter size hail reported near the Dollar General store in downtown Smithville off of Highway 259 near Chestnut Bend Lane.
Quarter size hail reported near Garvin.
A metal roof was peeled off a cabin near Hochatown.
A brief EF-1 tornado began in a wooded area approximately five miles north of Broken Bow, exhibiting a convergent pattern of tree uproots and trunk snaps. The tornado then moved across a few properties and did minor to major structural damage to two homes and major damage to a few outbuildings. A single family residence had significant roof damage. The tornado then quickly exited this area and veered more northeast through a largely inaccessible wooded area. On the southside of the Hochatown community, the tornado produced considerable roof damage at a hotel on the west side of Highway 259 and lifted just in the wake of this structure. Peak wind speeds were estimated at 100 mph with the 200-yard wide tornado only on the ground for approximately a half mile, resulting in no injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170014, 1170015, 1170016, 1170017, 1172167.